Kentucky, 2018

Flash Flood and Hail in Kentucky, June 9 to 12, 2018

June 9 to 12, 2018 · NWS LMK · 33 events in 17 counties and zones

Isolated to scattered afternoon and evening thunderstorms developed across central Kentucky due to a warm and humid air mass in place from Jun 9-12. Some of the strongest storms produced damaging wind gusts which resulted in downed trees and some structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Isolated to scattered afternoon and evening thunderstorms developed across central Kentucky due to a warm and humid air mass in place from Jun 9-12. Some of the strongest storms produced damaging wind gusts which resulted in downed trees and some structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 9, 1:07 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 9, 1:07 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
307 PM EDT Sat Jun 9 2018

.Short Term...(This evening through Sunday)
Issued at 250 PM EDT Sat Jun 9 2018

An area of scattered thunderstorms stretches from northeast Indiana
to southeast Missouri this afternoon. In addition, popcorn storms
have sprung up over portions of the Ohio and Tennessee Valleys. The
storms to the northwest will continue to push southeastward into
the region while other storms develop out ahead. So, will continue
with scattered storms in the forecast into the early evening hours.
Coverage will diminish as the sun sets.

The main threat from these storms will be brief gusty winds as they
move through 1000-1200 J/kg DCAPE air. The tallest cores may be able
to get some small hail to the surface, but any hail should be very
isolated. Another factor, especially over southern and eastern
sections of central Kentucky, will be locally very heavy rain in a
few spots due to very slow, if any, forward motion of the storms in
those areas.

Overnight MCS development is expected again in Iowa and northern
Illinois. The bulk of this activity should stay to our northwest,
but we may get the leftovers early Sunday morning. Then as we
destabilize through the day, scattered development of thunderstorms
will again be possible in the heat of the afternoon.

Temperatures will not be much different tonight and tomorrow from
what we have been seeing for the past few days. Tomorrow's daytime
temperatures may be a bit cooler if we can get some debris clouds in
here plus heights will be a little lower too.

&&

.Long Term...(Sunday night through Saturday)
Issued at 255 PM EDT Sat Jun 9 2018

(Sunday Night - Tuesday) - Pop-up showers and storms likely for some.

The CWA will sit under a large stagnant air mass with precipitable
water values staying over 1.5". With no wind to drive this air mass
out or push a new one over the area, pop-up showers and
thunderstorms are likely. Not expecting well organized or widespread
severe weather, but high rainfall rates and intense lightning are
definitely possible across southern Indiana and central Kentucky.
Warm temperatures in the upper 80s, a shortwave dancing over the
area, and outflow boundaries will be the forcing behind this
precipitation.

(Tuesday Night -  Wednesday Night) - Wednesday, pick of the week,
dry.

A weak cold front is expected to advance southeast through the CWA
beginning Tuesday night. This front will bring in a surface low, and
push some moisture out of the area. Precipitable water values will
drop to under 1". Wednesday now appears to be the pick of the week
with very low rain chances and sunshine likely. Temperatures won't
back off with highs remaining in the upper 80s.

(Thursday - Saturday) - More shower and storm chances.

By Thursday, the upper flow begins to get some amplification with a
ridge over the Plains pushing north. This is a change from the
recent very flat upper flow. The trough ahead of the ridge will
bring the jet closer to the CWA providing some wind energy. Flow
from the south will bring back moisture taking precipitable water
values over 1.75". More showers and thunderstorms are expected at
this time.

&&

.Aviation...(18Z TAF Issuance)
Issued at 114 PM EDT Sat Jun 9 2018

A challenging convective forecast given light flow and overnight MCS
possibilities.

Right now...a loosely organized area of thunderstorms stretching
from northeast Indiana to southeast Missouri is continuing to push
to the southeast. Timing these into the TAF sites coincides with
maximum diurnal destabilization when scattered storm development
would be possible anyway, so will include VCTS at HNB/SDF/BWG for
the mid/late afternoon hours. Best chances will remain west of LEX so
will keep that TAF dry for now, but will have to keep an eye on it.

Tonight MCS development is expected once again across Iowa and
Illinois, with the TAF sites possibly getting the leftovers by
morning. Additional scattered development will be possible Sunday
afternoon as well.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...13
Long Term...KDW
Aviation...13
Hazardous weather outlook, Jun 9, 1:21 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
321 PM EDT Sat Jun 9 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-101930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
321 PM EDT Sat Jun 9 2018 /221 PM CDT Sat Jun 9 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms this evening will be capable of heavy rain,
gusty winds, and small hail. Strength and coverage of storms will
diminish as the sun sets.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected each day except Wednesday. Lightning,
locally heavy rain, and gusty winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

13

In the hours before

Special weather statement, Jun 9, 2:53 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
453 PM EDT SAT JUN 9 2018

INZ076-092130-
Orange-
453 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...

At 453 PM EDT, a strong thunderstorm was located near Paoli, moving
northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Paoli, Orleans, French Lick, Orangeville, West Baden Springs,
Woodlawn Grove, Braxtons Siding, Prospect, Abydel and French Lick
Municipal Airport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3869 8642 3863 8632 3845 8659 3853 8668
      3854 8668 3869 8651
TIME...MOT...LOC 2053Z 225DEG 27KT 3854 8656

EER

The radar

The Louisville radar (KLVX), 92 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Edmonson

When
June 9, 3:00 PM CST
Where
Edmonson County, 1.91 mi E of Roundhill
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
37.229, -86.395

Several trees, fences, and a windmill blown down on J.O. Davis Road near Roundhill, Kentucky.

Thunderstorm Wind, Jefferson

When
June 9, 5:15 PM EST
Where
Jefferson County, 1.12 mi S of Penile to 1.58 mi SSW of Penile
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
38.084, -85.803

State officials reported trees down on Bearcamp Road.

Thunderstorm Wind, Jefferson

When
June 9, 5:15 PM EST
Where
Jefferson County, South Park
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.130, -85.770

The public reported a tree was split and leaning on power lines.

Thunderstorm Wind, Hardin

When
June 9, 6:00 PM EST
Where
Hardin County, 1.32 mi S of Vine Grove
Measured
53 kt (61 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.781, -85.983

An off-duty NWS employee reported a large diameter tree downed on McIntyre Road.

Thunderstorm Wind, Breckinridge

When
June 10, 10:35 AM CST
Where
Breckinridge County, 3.21 mi NNW of Hardinsburg
Measured
53 kt (61 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.820, -86.500

Trees were down across State Road 259, approximately 3 miles north of Hardinsburg, Kentucky.

Thunderstorm Wind, Casey

When
June 10, 4:49 PM EST
Where
Casey County, Middleburg
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
37.350, -84.820

A few large trees down as well as a barn down.

Thunderstorm Wind, Meade

When
June 11, 1:37 PM EST
Where
Meade County, 2.14 mi NE of Sirocco
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
38.000, -86.250

Trees down in the area due to severe thunderstorm winds.

Thunderstorm Wind, Nelson

When
June 11, 2:40 PM EST
Where
Nelson County, 0.69 mi N of Bloomfield
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
37.910, -85.320

Public reported a tree down in the area.

Thunderstorm Wind, Washington

When
June 11, 2:53 PM EST
Where
Washington County, 0.88 mi SW of Brush Grove
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
37.820, -85.190

Tree reported down on Polin Road.

Thunderstorm Wind, Washington

When
June 11, 2:53 PM EST
Where
Washington County, 1.29 mi WNW of Cardwell
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
37.830, -85.050

Tree down on Cardwell Road.

Thunderstorm Wind, Hart

When
June 11, 1:58 PM CST
Where
Hart County, 1.3 mi WSW of High Hickory
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
37.410, -85.850

Trees down on power lines in the area.

Thunderstorm Wind, Washington

When
June 11, 2:58 PM EST
Where
Washington County, 1.76 mi NE of Mooresville
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
37.820, -85.250

Trees down on Hayes Lane.

Thunderstorm Wind, Washington

When
June 11, 3:11 PM EST
Where
Washington County, 1.29 mi ESE of Kirkland
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
37.870, -85.060

Multiple trees down in the area due to severe thunderstorm winds.

Thunderstorm Wind, Washington

When
June 11, 3:14 PM EST
Where
Washington County, 0.55 mi W of Battle
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
37.780, -85.040

Trees down on Rush Run Lane.

Thunderstorm Wind, Washington

When
June 11, 3:56 PM EST
Where
Washington County, 1.29 mi WNW of Cardwell
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
37.830, -85.050

Trees down on Cardwell Road.

Thunderstorm Wind, Washington

When
June 11, 3:56 PM EST
Where
Washington County, 1.29 mi ESE of Kirkland
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
37.870, -85.060

State officials reported multiple trees down in the area.

Thunderstorm Wind, Washington

When
June 11, 3:56 PM EST
Where
Washington County, 0.4 mi WNW of Battle
Measured
51 kt (59 mph) estimated gust
Reported by
State Official
Coordinates
37.782, -85.037

There was a tree down on Rush Run Road.

Thunderstorm Wind, Washington

When
June 11, 3:56 PM EST
Where
Washington County, 1.08 mi SSE of Polin
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.816, -85.190

There was a tree reported down on Polin Road.

Thunderstorm Wind, Washington

When
June 11, 3:56 PM EST
Where
Washington County, 1.76 mi NE of Mooresville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.820, -85.250

There was a tree down on Hayes Lane.

Thunderstorm Wind, Garrard

When
June 11, 4:02 PM EST
Where
Garrard County, Lancaster
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
37.620, -84.580

Trees down at Richmond Street and South Campbell Street.

Hail, Green

When
June 11, 3:05 PM CST
Where
Green County, 0.69 mi N of Liletown
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.160, -85.580

Thunderstorm Wind, Lincoln

When
June 11, 4:07 PM EST
Where
Lincoln County, 1.3 mi ENE of South Fork
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
37.410, -84.730

Trees down on Kentucky Highway 1778.

Thunderstorm Wind, Adair

When
June 11, 3:18 PM CST
Where
Adair County, 1.1 mi E of Gradyville
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.080, -85.400

The county Emergency Manager reported a communications tower blown down due to severe thunderstorm winds.

Thunderstorm Wind, Green

When
June 11, 3:18 PM CST
Where
Green County, 1.38 mi S of Crailhope
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.150, -85.650

The Emergency Manager reported a communications tower buckled due to severe thunderstorm winds.

Thunderstorm Wind, Lincoln

When
June 11, 4:18 PM EST
Where
Lincoln County, 1.49 mi NNE of Walnut Flat
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
37.520, -84.570

State officials reported trees down on Preachersville Road.

Thunderstorm Wind, Metcalfe

When
June 11, 3:18 PM CST
Where
Metcalfe County, 2.82 mi NNE of Savoyard
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.160, -85.720

Emergency Manager reported roads closed due to downed trees in the area.

Hail, Hancock

When
June 11, 4:09 PM CST
Where
Hancock County, 2.14 mi SE of Hawesville
Measured
0.88 in hail
Reported by
State Official
Coordinates
37.880, -86.720

Hail, Hart

When
June 11, 8:23 PM CST
Where
Hart County, Munfordville to 0.17 mi ESE of Munfordville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.280, -85.900

Thunderstorm Wind, Nelson

When
June 12, 5:20 PM EST
Where
Nelson County, 0.88 mi NE of Boston
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.790, -85.660

A small shed was destroyed due to severe thunderstorm winds.

Thunderstorm Wind, Hardin

When
June 12, 5:25 PM EST
Where
Hardin County, 3.56 mi ESE of Colesburg
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
37.760, -85.720

The public reported torrential rainfall and trees down in the road.

Thunderstorm Wind, Hardin

When
June 12, 5:45 PM EST
Where
Hardin County, 3.01 mi SE of Colesburg
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
37.750, -85.740

Trees down at the intersection of Stovall Road and Bardstown Road.

Thunderstorm Wind, Marion

When
June 12, 6:40 PM EST
Where
Marion County, 0.55 mi W of Lebanon
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.570, -85.260

Local media reported a tree split and a fence was blown down at a construction site in Lebanon.

Flash Flood, Boyle

When
June 12, 10:31 PM EST
Where
Boyle County, Perryville to 0.21 mi SE of Perryville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.650, -84.950

The Boyle County Emergency Manager reported streets flooded along the Chaplin River in Perryville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753805, 753806, 753807, 753808, 755279, 755280, 755281, 755282, 755283, 755284, 755285, 755286, 755287, 755288, 755289, 755290, 757818, 757819, 757820, 755291, 755275, 755292, 755293, 755294, 755295, 755296, 755276, 755278, 755297, 755298, 755299, 755300, 755274.